This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
I have seen a side effect of disulfiram (Antabuse) that, to my knowledge, has not yet been reported. It occurred after the beginning of treatment and although it was not serious, it was sufficiently unpleasant to necessitate cessation of treatment with this drug.
Report of a Case.—
A 40-year-old man with a five-year history of increasing alcoholism had had a colostomy for many years as the result of ulcerative colitis. The patient had had no trouble with the colostomy for a long time and had learned what diet was necessary to maintain satisfactory functioning. His alcohol intake had never seriously affected the functioning of the colostomy, but emotional upsets did so. The only major problem that he had had with it over the years was the occasional occurrence of an unpleasant odor, usually resulting from dietary indiscretion.The patient agreed that disulfiram would be helpful in controlling
Miller SI. Disulfiram: An Unusual Side Effect. JAMA. 1977;237(24):2602–2603. doi:10.1001/jama.1977.03270510024011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: